Some foods can interact with certain medications. Caution is therefore required.
Interaction with grapefruit juice
Researchers have discovered that grapefruit juice contains substances which interact with an enzyme in the intestine. When drugs use this metabolic pathway to enter the body, the interaction with the grapefruit juice can increase their potency in the bloodstream, amplifying their effect. This reaction has been noted for several drugs, including those used to treat hypertension, depression, cancer and high cholesterol.
In some cases, patients will need to abstain from drinking grapefruit juice and eating grapefruit altogether.
Interaction with foods rich in vitamin K
People taking anticoagulant agents to thin their blood must keep an eye on their intake of foods rich in vitamin K, such as cabbage, broccoli, spinach, avocado, parsley and lettuce. In fact, these foods reduce the drug’s effectiveness, in turn increasing the risk of thrombosis (blood clots in the veins).
Vitamin K-rich foods can be eaten, however, as long as their intake remains steady – same-sized portions every day. In other words, the quantities consumed should never be suddenly increased or decreased.
Interaction with alcohol and caffeine
When taken with certain medications, alcohol can reduce alertness, cause drowsiness and slow down reflexes. Here are drugs that should not be mixed with alcohol:
- Tranquilizers (benzodiazepine anti-anxiety agents)
- Pain or cough relievers containing codeine or tramadol
- Neuroleptics (anti-psychotic drugs)
- Certain antidepressants
- Certain anti-allergy drugs
Drinking alcohol with anti-inflammatory medicine (e.g. ibuprofen) or aspirin can cause heartburn or acid reflux. Moderation is recommended in such cases.
As for caffeine (coffee, tea, soft drinks), it should be avoided when undergoing any treatment with antibiotics, such as enoxacin, ciprofloxacin or Norfloxacin. These agents decrease the speed at which the body breaks down caffeine, which can increase the effects of the caffeine ingested, leading to excitability, heart palpitations, tremors and perspiration.
You should also limit your caffeine intake when taking theophylline, an anti-asthma drug that has caffeine-like effects, as this can increase the degree of unwanted side effects.
When you take a new medication, your pharmacist will inform you of the possible interactions and the precautions to take in this respect. If you have any questions, don’t hesitate to ask.